... one in my family have had kidney stones. I took the drug Topiramate for my Seizure Disorder. The Neurologists informed me that there was a very slight chance of developing kidney stones as a side effect from the drug Topiramate. Did the use of the drug Topiramate cause my kidney stones?
It's impossible to determine an exact cause an effect for something that happens to you. Anyone that tells you otherwise is just guessing.
Doctors can give pretty good guesses and thus diagnoses based on your relevant medical history - but all we can do is take a guess based on what you've stated so far.
If all you've done is take Topamax and nothing else, yes, it is possible that Topamax contributed to the formation of a kidney stone. You may be prone to them to begin with. Topamax has been known to increase dehydration, to be a diuretic in general (cause increased urine output) and to make your kidneys work harder in general. You may have noticed that after you started taking topamax, you didn't sweat very much anymore. Your doctor is supposed to warn you when starting medications that are hard on your kidneys that you absolutely MUST drink 2 to 3 times as much water and fluids as you're normally supposed to drink (so possibly 6-7 times as much water as you've actually been drinking most of your life) or else you are at major risk for kidney stones. You actually need to even go BEYOND that much water if you do not curb your salt intake.
Taking medication means learning about what the drugs do to your renal system and adjusting your life to ensure your long-term well being.
If you do not follow this advice to the letter - you are headed straight for trouble.
Thus, it's not the Topamax that formed the kidney stones. It was your lack of being hydrated and likely other lifestyle choices. Kidney stones aren't a side effect of a drug. Kidney stones are a side effect of your kidneys being taxed by too many things at once with not enough water to help flush them out. So, your question is a little complicated without a direct answer.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 Sep 2009 • 2 answers
Posted 22 Sep 2011 • 1 answer
Posted 1 Nov 2012 • 4 answers
Posted 24 Nov 2013 • 1 answer
Posted 20 Feb 2014 • 4 answers